Prairie Health
Join Prairie

When Your Antidepressant Causes Anxiety

Antidepressants like SSRIs are used to treat depression and anxiety. But sometimes these medicines can cause or contribute to anxiety. However, this doesn’t always mean that the antidepressant isn’t a right fit. Let’s talk about some common explanations and what to do if taking an antidepressant is giving you anxiety. 

Antidepressants like SSRIs are used to treat depression and anxiety. But sometimes these medicines can cause or contribute to anxiety. However, this doesn’t always mean that the antidepressant isn’t a right fit. Let’s talk about some common explanations and what to do if taking an antidepressant is giving you anxiety. 

Mental Anxiety

For some, anxiety is triggered by the idea of taking an antidepressant and not a side effect of the antidepressant itself. This fear is often linked to medication stigma or worries about not knowing what the antidepressant will do.

The best way to handle these feelings is to do your own research through resources such as the National Alliance on Mental Illness or to ask your doctor questions about your antidepressant. You may find comfort knowing more about how the medicine works, what dose you are taking relative to the maximum recommended dose, what side effects are common, and how long you need to take it.

Remembering the following key facts can also make antidepressants less scary. The majority of antidepressants:

  • help people recover faster,
  • have been around for decades,
  • are considered safe and FDA-approved, and
  • are used by millions of people every day.

At the end of the day, depression and mental health illnesses are medical conditions, so it makes sense to treat it the way we do with other conditions: with medicine.

Physiological Anxiety 

There are also cases in which antidepressant anxiety is not purely psychological but is caused by the drug’s interactions with your brain chemistry. You and your doctor may be able to differentiate between feelings of anxiety and physiological anxiety by noting when and how the anxiety began. You might be experiencing the latter type of anxiety if you were not anxious prior to taking the medication, or you experience a definite spike in anxiety after starting the antidepressant. Luckily, mild anxiety as a medication side effect usually goes away after a few weeks, and all you need to do is monitor the situation to see if things subside.

If the anxiety continues or is severe, however, the best thing to do is talk to your doctor. Remember to be honest with your provider. It can be intimidating to discuss your feelings, but being honest about how you feel will allow your provider to adjust your medication and best support your needs. Feel free to discuss options such as reducing the dose, changing the antidepressant, or stopping the medication with your doctor.

Manic Episodes

In severe (but uncommon) cases, increased feelings of anxiety caused by an antidepressant can be linked to a manic episode. Manic episodes occur when you have an extreme and sudden change in mood along with a marked change in thinking, speech, and behavior. Other warning signs include:

  • A new inability to focus
  • Severe insomnia
  • An extreme change in mood (too happy or too irritable)
  • Big increase in activity level, spending money, or drive
  • Racing thoughts
  • Impulsivity
  • Restlessness
  • Agitation
  • Worsening self-harm or suicidality

Manic episodes can be caused by an adverse reaction to the medication or from being misdiagnosed. Manic and depressive episodes occur in people with bipolar disorder, so people with bipolar disorder can sometimes be incorrectly diagnosed with depression only. People with bipolar disorder require a different kind of treatment than those with depression and should seek support from a mental health professional. 

Manic episodes can be dangerous if not treated properly. The best thing to do if you think you might be going through a manic episode is to talk to your doctor urgently or go to the emergency room. 

Serotonin syndrome

In rare cases, severe feelings of anxiety can also be linked to serotonin syndrome. Serotonin syndrome occurs when an antidepressant causes a severely altered mental status, muscle activity, and vital signs like heart rate and blood pressure. A fast heart rate and high blood pressure are linked with both serotonin syndrome and anxiety, thus some people may feel physically anxious if they have serotonin syndrome.

Serotonin syndrome can be life-threatening if not detected. If you think you might have serotonin syndrome, visit your doctor or go to the emergency room. If diagnosed with serotonin syndrome, you may need to be hospitalized. Your doctor will likely also stop the antidepressant and consider alternative treatments. 

Fortunately, with timely medical support, you can fully recover from serotonin syndrome.

Conclusion

Having any sort of side effect, anxiety or otherwise, from an antidepressant can be a frustrating or even scary experience. But that isn’t something you have to deal with on your own.

There are ways to potentially avoid side effects like anxiety or reduce their severity. Your doctor can order a genetic test to help identify medicines most likely to lead to severe side effects and thus know which ones to avoid when creating a treatment plan. From the genetic test, your doctor will also know which medications are most compatible with your body’s DNA and most likely to give you the best outcome.

You may also want to pair a medication regimen with therapy and a healthy lifestyle. Cognitive-behavioral therapy and SSRI antidepressant medication in combination have been shown by evidence-based research to be the best treatment for depression and various anxiety disorders. Exercise also works as a mild antidepressant. Many have found yoga, hobbies, support groups, and spiritual supports to be helpful as well.

Medication side effects can feel like a struggle, but by talking to your doctor and actively taking charge of your mental health, you can make the struggle a lot lighter.

Interested in learning more?

Thu Aug 26 2021

Subscribe for the latest from Prairie.


Prairie
  • Facebook Prairie
  • Instagram Prairie
  • Linkedin Prairie